South Dakota, 2016

Tornadoes and Flash Flood in South Dakota, May 22 to 23, 2016

May 22 to 23, 2016 · NWS UNR · 13 events in 2 counties and zones

A cluster of severe thunderstorms tracked slowly northeastward from Nebraska across south central South Dakota during the late afternoon and evening. Large hail and strong wind gusts were reported across Todd and southern Tripp Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$54,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A cluster of severe thunderstorms tracked slowly northeastward from Nebraska across south central South Dakota during the late afternoon and evening. Large hail and strong wind gusts were reported across Todd and southern Tripp Counties. Two tornadoes also developed, one across southeastern Todd County and another over southwestern Tripp County. Very heavy rain also caused flooding in Colome and southeastern Tripp County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 22, 2:24 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, May 22, 2:24 PM CST, 2 hours 6 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
224 PM MDT SUN MAY 22 2016

.SHORT TERM...(This Evening Through Monday Night)
Issued at 223 PM MDT Sun May 22 2016

Upper low spins over southern Alberta, with a 100+ kt
jet pushing into the Northern Plains. Cold front has stalled over
western SD and isn't progged to leave the CWA until around 06Z.
Skies are mostly sunny, and cumulus are developing over the Black
Hills.

Shortwave associated with upper low will push into the region this
afternoon and evening. Latest runs of hi-res convective models show
showers and thunderstorms initiating across northeastern WY and far
western SD, under best upper divergence with excellent 0-6 km shear
of 60-70 kts. However, strength of these storms will be limited by
lack of CAPE there. As upper energy shifts northeastward,
thunderstorms are expected to develop and strengthen along the
frontal boundary this evening. Severe thunderstorms are expected,
with 2000-3000 J/kg MLCAPE and 0-6km shear of 30-50 kts. Large hail
and strong winds are possible, likely becoming more of a wind event
later as the system forms a line and possibly bows out. Heavy rain
is possible as well, but with storm motion at 30-40 kts, storms
should be moving pretty quickly and not lingering over an area for a
while. There is a potential for tornadoes, as 0-1 km shear is 30-40
kts, 0-1 km helicity is near 300 m2/s2, and LCL heights dip well
below 1200 m across south central SD. Storms will transition
eastward tonight and move out of the CWA by morning.

Some lingering moisture and instability, along with weak upper
energy, may result in a few showers/storms over the Hills and
northwestern SD Monday into Monday evening. Otherwise mainy dry
conditions are expected for Monday, with highs generally in the 70s.

.LONG TERM...(Tuesday Through Sunday)
Issued at 223 PM MDT Sun May 22 2016

Slow-moving upper trough with periodic shortwaves will
continue to affect the region through much of this week. Weather
will be unsettled with daily chances for showers and thunderstorms
into next weekend. Temperatures will be near seasonal averages.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Monday)
Issued At 223 PM MDT Sun May 22 2016

Scattered to numerous thunderstorms will develop over
much of northeast Wyoming and western South Dakota later this
afternoon and last into the evening hours before pushing east.
Outside of the storms VFR conditions are expected. In and near
storms, IFR ceilings and visibilities are expected along with the
potential for strong gusty winds and hail.

&&

.UNR Watches/Warnings/Advisories...
SD...None.
WY...None.
&&

SHORT TERM...Pojorlie
LONG TERM...Pojorlie
AVIATION...Helgeson
Hazardous weather outlook, May 22, 7:21 AM CST, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
721 AM MDT SUN MAY 22 2016

WYZ054>058-071-231300-
NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-
WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK-
721 AM MDT SUN MAY 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY. SEVERE THUNDERSTORMS ARE
NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A DAILY CHANCE OF THUNDERSTORMS FROM TUESDAY THROUGH
SATURDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ001-002-012-013-024>031-041-072>074-231300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-
721 AM MDT SUN MAY 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...AND THE BLACK HILLS OF
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON INTO TONIGHT.
THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS WITH HAIL AND
STRONG WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A DAILY CHANCE OF THUNDERSTORMS FROM TUESDAY THROUGH
SATURDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ014-032-042>044-046-047-049-231300-
ZIEBACH-HAAKON-OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
721 AM MDT SUN MAY 22 2016 /821 AM CDT SUN MAY 22 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...AND SOUTHWESTERN
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL, DAMAGING
WINDS, AND LOCALLY HEAVY RAIN. THERE IS ALSO THE POTENTIAL FOR
TORNADO DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A DAILY CHANCE OF THUNDERSTORMS FROM TUESDAY THROUGH
SATURDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, May 22, 3:15 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
315 PM MDT SUN MAY 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             5 W ROSEBUD             43.23N 100.95W
05/22/2016  E1.25 INCH       TODD               SD   PUBLIC

            QUARTER TO HALF DOLLAR SIZE HAIL... LOTS OF IT.

&&

ME
Local storm report, May 22, 3:55 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
355 PM MDT SUN MAY 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             4 NW PARMELEE           43.36N 101.09W
05/22/2016  E1.00 INCH       TODD               SD   TRAINED SPOTTER

&&

ME

The radar

The North Platte radar (KLNX), 120 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind, 2 tornado, 1 flood, 1 flash flood. Local standard time, as filed.

Hail, Todd

When
May 22, 4:30 PM CST
Where
Todd County, 9.21 mi SE of St Francis
Measured
1.25 in hail
Reported by
Public
Coordinates
43.025, -100.808

Hail, Todd

When
May 22, 4:40 PM CST
Where
Todd County, 10.6 mi SE of St Francis
Measured
1.25 in hail
Reported by
Public
Coordinates
43.040, -100.750

Hail, Todd

When
May 22, 5:05 PM CST
Where
Todd County, 17.43 mi ESE of St Francis
Measured
1.25 in hail
Reported by
Public
Coordinates
43.019, -100.610

Hail, Todd

When
May 22, 5:15 PM CST
Where
Todd County, 18.32 mi SSE of Mission
Measured
1 in hail
Reported by
Public
Coordinates
43.077, -100.486

Hail, Todd

When
May 22, 6:00 PM CST to 6:10 PM CST
Where
Todd County, 16.55 mi SSE of Mission
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
43.090, -100.530

Thunderstorm Wind, Todd

When
May 22, 6:00 PM CST to 6:10 PM CST
Where
Todd County, 16.55 mi SSE of Mission
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
CoCoRaHS
Coordinates
43.090, -100.530

The combination of hail and wind stripped leaves and branches from trees, destroyed plants, stripped paint off windows.

Thunderstorm Wind, Todd

When
May 22, 6:08 PM CST
Where
Todd County, 12.72 mi SSE of Okreek
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.217, -100.240

Wind gusts were estimated at 60 mph.

Tornado, Todd

When
May 22, 6:25 PM CST to 6:35 PM CST
Where
Todd County, 22.61 mi SSE of Mission to 19.47 mi S of Okreek
Rating
EF2
Path length
4.64 mi
Path width
100 yd
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
43.030, -100.427

A tornado developed over southeastern Todd County and moved northeastward for about ten minutes. The tornado did not damage any structures as it tracked across fields for almost five miles. However, it did snap eight to ten power poles at the ground at the intersection of Littleburg Road and Hidden Timber Road. Several large trees in a shelter belt were snapped off and uprooted.

Tornado, Tripp

When
May 22, 6:35 PM CST to 6:37 PM CST
Where
Tripp County, 6.64 mi N of Clearfield to 6.97 mi N of Clearfield
Rating
EF1
Path length
0.68 mi
Path width
20 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
43.265, -100.045

A brief tornado touched down north of Clearfield in southwestern Tripp County and tracked across a farm, causing considerable property damage. Two livestock trailers were tossed by the winds estimated near 100 mph. A pole shed was destroyed with the poles torn from the ground and metal siding and roof blown across the yard. The home had roof and siding damage. Two power poles were downed. There were no injuries.

Thunderstorm Wind, Tripp

When
May 22, 6:45 PM CST
Where
Tripp County, 5.14 mi SSW of Keyapaha
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.031, -100.167

Strong winds caused roof damage to farm buildings.

Flood, Tripp

When
May 22, 7:15 PM CST to May 23, 9:00 AM CST
Where
Tripp County, 7.76 mi SSW of Keyapaha to 3.49 mi E of Wewela
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
43.000, -100.200

Several county roads in southern Tripp County were flooded and had to be closed.

Flash Flood, Tripp

When
May 22, 7:20 PM CST to 9:15 PM CST
Where
Tripp County, 7.76 mi SSW of Keyapaha to 4.27 mi E of Wewela
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.000, -100.200

Street flooding occurred in Colome and several county roads in southeastern Tripp County were flooded.

Thunderstorm Wind, Tripp

When
May 22, 7:45 PM CST
Where
Tripp County, 1.99 mi ESE of Colome
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
43.242, -99.682

Thunderstorm winds destroyed a small shed, blowing the debris across a field almost a mile. A semi truck and trailer were tipped over. Time was estimated from radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyThe tornado archive for South Dakota, 2016Warnings in South Dakota, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627226, 627228, 627229, 627231, 627234, 627235, 627233, 628225, 628227, 627236, 630187, 630185, 637769.